Editor’s Note: Ophthalmology Times is pleased to announce Sophia Y. Wang, MD, and co-author Shahzad Mian, MD, of the University of Michigan Kellogg Eye Center, Ann Arbor, Michigan, as the winners of the 2016 Resident Writer’s Award Program, sponsored by Allergan. The winning entry is featured here.
The Ophthalmology Times Resident Writer’s Award Program is a unique recognition opportunity designed to promote excellence in ocular surface disease education. It was created to acknowledge outstanding case identification and written presentation skills in ophthalmology residents.
A 59-year-old otherwise healthy man presented with an acute-onset diffuse rash involving over 90% of his body surface area, including oral, genital, and ocular mucosal involvement, in the setting of treatment with trimethoprim-sulfamethoxazole for a minor infection. Initial ophthalmic examination was notable for development of extensive corneal epithelial defects in both eyes as well as conjunctival sloughing and pseudomembrane formation.
He was diagnosed with toxic epidermal necrolysis with ocular involvement. Initial ocular treatment included topical ocular antibiotic and steroid, which was rapidly escalated to placement of amniotic membrane rings followed by amniotic membrane grafts sutured to cover the entire ocular surface. By discharge 7 weeks later, his visual acuity was 20/20 in both eyes and remained excellent at last follow-up 7 months after presentation. He had minor non-sight-threatening sequelae including mild symblephara bilaterally and a residual inferior corneal scar on the right.
A 59-year-old otherwise healthy man presented with an acute-onset diffuse and worsening rash. He was on day 9 of a course of oral trimethoprim-sulfamethoxazole (Bactrim, Roche) prescribed by his primary care provider for a thumbnail infection when he developed a body ache and chills, followed by a red raised rash which spread across his body. He presented to the emergency department where he was treated with oral prednisone and admitted for worsening rash, which had spread to include his lips, oral and genital mucosa, trunk, and extremities. A day later, he developed red eyes and had difficulty opening them. He was transferred to the University of Michigan Burn Intensive Care Unit. He had no known previous allergies, including to sulfa drugs.